Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Feb 25, 2021, 2:24 PM MST. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 25, 2021, 2:24 PM MST (21:24 UTC)
- Expired
- Feb 25, 2021, 3:30 PM MST
- In force
- 66 min
- Issued by
- NWS Great Falls, MT
The radar
The Pocatello radar (KSFX), 198 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.4 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2628 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
885
WWUS85 KTFX 252124
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
224 PM MST Thu Feb 25 2021
MTZ008-015-055-252230-
Madison-Beaverhead-Gallatin-
224 PM MST Thu Feb 25 2021
...AN AREA OF MODERATE TO HEAVY SNOW WILL AFFECT SOUTHEASTERN
MADISON...SOUTHEASTERN BEAVERHEAD AND SOUTH CENTRAL GALLATIN
COUNTIES THROUGH AT LEAST 330 PM MST...
At 219 PM MST, the back edge of an area of moderate to heavy snow
was located along a line extending from near Crescent Lake to 8
miles southwest of Lima. Movement was east at 20 mph.
Winds in excess of 30 mph are reducing visibility to less than one
mile with this area of snow.
Locations impacted include...
West Yellowstone, Lima, Monida, Lakeview, Yellowstone Village,
Targhee Pass, Snowline, Raynolds Pass, Red Rock Pass and Monida Pass.
This includes the following highways...
Interstate 15 between mile markers 1 and 16 .
Highway 191 between mile markers 5 and 10, and between mile markers
31 and 34.
Highway 287 between mile markers 1 and 20.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4456 11290 4512 11110 4511 11104 4507 11105
4510 11108 4505 11115 4501 11110 4449 11111
4475 11138 4470 11149 4466 11147 4459 11153
4455 11147 4453 11151 4456 11171 4451 11182
4456 11187 4452 11211 4457 11229 4445 11240
TIME...MOT...LOC 2119Z 287DEG 18KT 4508 11111 4457 11273
$$
SCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Feb 25, 10:45 AM MST, 3 hours 39 minutes earlier.
Area forecast discussion, Feb 25, 10:45 AM MST, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1045 AM MST Thu Feb 25 2021 Aviation Section Updated. .UPDATE... High clouds continue to spread east of the Rockies. Strong winds are ongoing along the Rocky Mountain Front, and still expected to spread onto the North-central plains this afternoon. Overall forecast handles the developing pattern well, so an update will not be posted this morning. && .SYNOPSIS... It will be another windy day over North Central MT today, with strong winds expected at times over the western portions of the region. Snow is also expected along the divide and across portions of Southwest MT. Winds diminish on Friday, but a more widespread light snowfall is expected Friday night into Saturday across much of the region. Warmer and drier conditions return next week. && .AVIATION... 1045 AM MST Thu Feb 25 2021 (25/18Z TAF period) High clouds are widespread across all terminals today. Satellite imagery reveals gravity wave activity in the cloud tops indicating mountain wave turbulence extending well east of the Rocky Mountains over N-central MT. Strong surface winds will continue through the afternoon, with some low level wind shear possible for valley terminals including KHLN/KBZN/KEKS/KLWT. Scattered snow showers are likely over Southwest MT this afternoon thru tonight. IFR conditions are likely in/near areas of snow. Mountains/passes will be obscured at times starting this afternoon. Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 348 AM MST Thu Feb 25 2021/ Today through Saturday...Strong winds are beginning to develop along the front range of the Rockies at 3 AM. These strong winds will spread out over the Plains/Central MT this morning. Thus no changes to the wind highlight. A winter weather advisory is in effect for all of Northern Rocky Mountain Front, with areas of blowing/falling snow expected. Current camera images do show reasonable visibility at this time, so a blizzard warning has not been issued, but that is still a possibility should whiteout conditions develop. A winter weather advisory was added for the West Yellowstone area for light snow from this afternoon through Friday evening. Some travel impacts are likely on roadways in this area later today and into Friday. Elsewhere, just scattered snow showers are expected through Friday. From Friday evening into Saturday, a stronger cold front will move southward through the region. A more widespread light snowfall is expected over much of North Central and Central MT...with about 1 to 2 inches at lower elevations and 3 to 6 inches in the mountains. A winter highlight might be needed for this event as well. Overall temperatures will be mild today, but gradually become colder Friday/Saturday. Sunday through Thursday...Upper level ridging will quickly start to rebuild over the region starting on Sunday. Expect warmer air to quickly move back into the region as well, with afternoon temperatures near/above normal for much of next week. Any snowfall early next week will be confined mainly to the mountain areas...and the snowfall is expected to remain light/scattered. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 41 26 38 14 / 10 10 10 70 CTB 38 24 35 12 / 10 10 20 70 HLN 40 26 37 20 / 0 20 40 70 BZN 34 19 34 14 / 10 10 50 40 WYS 26 6 23 0 / 60 60 90 50 DLN 30 14 30 9 / 10 10 60 30 HVR 41 23 37 12 / 10 0 10 30 LWT 37 20 34 13 / 10 0 20 60 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 11 PM MST this evening Broadwater... Cascade...Central and Southern Lewis and Clark...Eastern Pondera...Eastern Teton...Judith Basin...Meagher...Toole. Winter Weather Advisory from 2 PM this afternoon to 9 PM MST Friday Beaverhead...Gallatin...Madison. High Wind Warning until 11 PM MST this evening Eastern Glacier... Northern Rocky Mountain Front...Southern Rocky Mountain Front. Winter Weather Advisory until 5 AM MST Friday Northern Rocky Mountain Front. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Feb 25, 12:02 PM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1202 PM MST THU FEB 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 AM NON-TSTM WND GST 7 E GEYSER 47.28N 110.35W
02/25/2021 E51 MPH JUDITH BASIN MT AWOS
&&Local storm report, Feb 25, 12:04 PM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1204 PM MST THU FEB 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM NON-TSTM WND GST 3 NNE MONARCH 47.14N 110.82W
02/25/2021 M55 MPH CASCADE MT DEPT OF HIGHWAYS
&&Local storm report, Feb 25, 12:06 PM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1206 PM MST THU FEB 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM NON-TSTM WND GST 5 WSW GREAT FALLS 47.47N 111.38W
02/25/2021 M55 MPH CASCADE MT ASOS
ASOS STATION KGTF GREAT FALLS.
&&Local storm report, Feb 25, 12:53 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1253 PM MST THU FEB 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM NON-TSTM WND GST 4 NNE MCALLISTER 45.50N 111.70W
02/25/2021 M63 MPH MADISON MT MESONET
MESONET STATION MTNOR NORRIS HILL (MT DOT).
&&Local storm report, Feb 25, 12:54 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1254 PM MST THU FEB 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM NON-TSTM WND GST 3 ENE BENCHLAND 47.09N 109.97W
02/25/2021 M57 MPH JUDITH BASIN MT MESONET
MESONET STATION MTM47 2.6 E BENCHLAND
(MT-MESO).
&&Special weather statement, Feb 25, 2:24 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
224 PM MST Thu Feb 25 2021
MTZ008-015-055-252230-
Madison-Beaverhead-Gallatin-
224 PM MST Thu Feb 25 2021
...AN AREA OF MODERATE TO HEAVY SNOW WILL AFFECT SOUTHEASTERN
MADISON...SOUTHEASTERN BEAVERHEAD AND SOUTH CENTRAL GALLATIN
COUNTIES THROUGH AT LEAST 330 PM MST...
At 219 PM MST, the back edge of an area of moderate to heavy snow
was located along a line extending from near Crescent Lake to 8
miles southwest of Lima. Movement was east at 20 mph.
Winds in excess of 30 mph are reducing visibility to less than one
mile with this area of snow.
Locations impacted include...
West Yellowstone, Lima, Monida, Lakeview, Yellowstone Village,
Targhee Pass, Snowline, Raynolds Pass, Red Rock Pass and Monida Pass.
This includes the following highways...
Interstate 15 between mile markers 1 and 16 .
Highway 191 between mile markers 5 and 10, and between mile markers
31 and 34.
Highway 287 between mile markers 1 and 20.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4456 11290 4512 11110 4511 11104 4507 11105
4510 11108 4505 11115 4501 11110 4449 11111
4475 11138 4470 11149 4466 11147 4459 11153
4455 11147 4453 11151 4456 11171 4451 11182
4456 11187 4452 11211 4457 11229 4445 11240
TIME...MOT...LOC 2119Z 287DEG 18KT 4508 11111 4457 11273
SCNearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.